Virginia, 2015

Tornado and Flood in Virginia, June 27, 2015

June 27, 2015 · NWS AKQ · 7 events in 5 counties and zones

Scattered severe thunderstorms along a warm front and in advance of a cold front produced damaging winds, a weak tornado, and heavy rain across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms along a warm front and in advance of a cold front produced damaging winds, a weak tornado, and heavy rain across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 27, 10:55 AM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 27, 10:55 AM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1155 AM EDT SAT JUN 27 2015

.SYNOPSIS...
A WARM FRONT WILL LIFT NORTHWARD THROUGH THE REGION THROUGH THIS
AFTERNOON...THEN A COLD FRONT CROSSES THE LOCAL AREA FROM THIS
EVENING INTO EARLY SUNDAY MORNING. HIGH PRESSURE RETURNS SUNDAY
INTO MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LARGE AREA OF RA/ISOLD TSTMS ASSOCIATED W/ 850-700MB WARM FRONT
CONTG TO LIFT N OF THE FA (INTO/THROUGH PA/DE/NJ). SFC WARM FRONT
IS FOUND FM CSTL NC THROUGH NCNTRL SC THEN TO THE NNW INTO SRN WV.
STEADIER RA ABT TO WIND DOWN FAR NRN COUNTIES BY ARND 16Z/27. XPCG
SFC WARM FRONT TO MAKE PROGRESS N AS LO LVL FLO INCREASES FM THE
SSE AND AMPLICATION OF THE TROUGH ALOFT THROUGH THE OH VLY TAKES
PLACE THROUGH THE AFTN HRS. STRENGTH OF PRIMARY SFC LO PRES
TRACKING THROUGH OH MAY LIMIT STRENGTH OF TRIPLE PT LO THAT WILL
LIKELY TRACK NE INVOF PIEDMONT THIS AFTN/EVE. OTRW...XPCG DEG OF
INSTABILITY TO INCRS...ESP E AND S PORTIONS OF THE FA...ALG W/
0-6KM SHEAR. THERE WILL LIKELY RMN A RESEMBLENCE OF AN IN-SITU
WEDGE WNW OF THE I 95 CORRIDOR (OVR PORTIONS OF THE PIEDMONT).

BY LATE IN THE AFTN INTO THE EVE...DEEPENING SFC LOW PRES IS
EXPECTED TO BE NEAR LAKE ERIE W/ TRAILING CDFNT EXITING THE MTNS.
SPC CONTS TO HAVE MUCH OF AREA IN AN ENHANCED RISK FOR SVR
TSTMS...MOST LIKELY AFT 20-22Z/27...W/ THAT CDFNT APPROACHING/
CROSSING THE FA. ONE ASPECT TO THE EXTENT OF ANY STRONG/SVR
CONVECTION WILL DEPEND ON THE LOCATION OF THE WARM FRONT. THREAT
EXISTS FOR POSSIBLE SUPERCELL DEVELOPMENT IN WARM SECTOR INVOF
WARM FRONT (POSSIBLE TORNADOES)...WHILE DAMAGING WIND GUSTS/LARGE
HAIL POSSIBLE IN BOWING LINE SEGMENTS AHEAD OF APPROACHING COLD
FRONT TOWARD EVENING (AND THAT APPEARS TO FAVOR AREAS FROM
CNTRL/SE VA TO NE NC). CIPS ANALOGS SUPPORTING SPC W/ HIGHEST
TORNADO PROB RIC ON N. HAVE ADDED GUSTY WNDS TO FCST UPDATE...AND
MAY ADD STRONGER WORDING (FOR SVR) LATER IF NEC.

TEMP FCST DIFFICULT TODAY...EXPECTING HI TEMPS ARND 80F FAR NW
MOST COUNTIES (WNW OF RIC) IN WEAKLY WEDGED AIRMASS...TO L80S NNE
COUNTIES AS THE WARM FRONT IS SLOWER TO LIFT N. HI TEMPS ACROSS
SRN/SE VA AND NE NC (S OF THE BOUNDARY) FROM THE MID 80S TO AROUND
90F.

THERE IS A CONTINUED CONCERN FOR HEAVY RAINFALL THROUGH TONIGHT...
WITH ADDITIONAL AVERAGE QPF AMOUNTS ON THE ORDER OF 1-2" W/
LOCALLY HIGHER AMOUNTS POSSIBLE. HOWEVER...A WIDESPREAD THREAT OF
FLASH FLOODING IS NOT EXPECTED ATTM...SO LOCAL FLASH FLOOD WATCH
NOT ANTICIPATED.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
SFC LOW PRES TRACKS NE INVOF ST LAWRENCE RIVER VALLEY TONIGHT INTO
SUN PUSHING ITS ASSOCIATED COLD FRONT OFF THE COAST. SHWRS/TSTMS
TAPER OFF THEN END W-E AFTER MIDNIGHT TONIGHT AS COLD FRONT PUSHES
TO THE COAST AND OFFSHORE. LOW TEMPS TONIGHT FROM THE MID 60S NW
TO THE LOW 70S SE. WILL HAVE SLGT TO LOW CHC POPS NEAR THE COAST
EARLY SUN...OTW...SIGNIFICANT DRYING ON LOW LEVEL WINDS BECOMING
SW (AND GUSTY) DURING SUN. (BECOMING) MOSTLY SUNNY ON SUN W/ HIGH
TEMPS NEAR SEASONABLE LEVELS...IN THE MID/UPR 80S.

WEAK SFC HIGH PRESSURE SLIDES ACROSS THE FA SUN NIGHT...THEN
WEAKENS OFFSHORE MON. VEERING LOW LEVEL FLOW AHEAD OF NEXT SYSTEM
DIVING SE THROUGH THE GREAT LAKES MAY LEAD TO SOME INCREASE IN
MOISTURE ON MON. FOR NOW...KEEPING POPS BELOW 15%...AND SKY CONDITIONS
AVERAGE PARTLY CLOUDY. LOW TEMPS SUN NGT FROM THE UPR 50S ALONG/WEST
OF I-95 IN VA TO THE LOW/MID 60S AT THE COAST. HIGH TEMPS MON AGAIN
IN THE MID/UPR 80S.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
UPPER LEVEL TROUGH WILL PREVAIL OVER THE ERN CONUS THRU THE EXTENDED
PERIOD...RESULTING IN NEAR NORMAL DAYTIME TEMPS AND DAILY CHANCES
FOR PRECIP. THE NEXT WEAK FRONT DROPS INTO THE REGION LATE TUES INTO
TUES NIGHT. WILL MAINTAIN 20-30 POPS OVER THE PIEDMONT TUES
AFTERNOON...CLOSEST TO THE FRONT/MOISTURE/DYNAMICS. FRONT STALLS
OVER THE REGION WEDS THRU THE END OF THE WEEK...WITH A LEE/THERMAL
TROUGH PERSISTING OVER THE LOCAL AREA. SEVERAL PERTURBATIONS
PROGGED TO DROP INTO THE REGION IN WNWLY FLOW ALOFT THRU THE END
OF THE WEEK...COMBINING WITH PWATS ~1.8 INCHES TO 2.0 INCHES AND
DEWPOINTS IN THE UPPER 60S. THE RESULT WILL BE DAILY CHANCES FOR
SHOWERS/THUNDERSTORMS ACROSS MUCH OF THE LOCAL AREA. RETAINED
30-40 PCT POPS DURING THE AFTERNOON AND EVENING. COMBINATION OF
SHOWERS...CLOUD COVER AND H85 TEMPS HOVERING AROUND 14-18C WILL
RESULT IN TEMPS IN THE UPPER 80S TO AROUND 90. SLIGHTLY COOLER
ALONG THE COAST. LOWS GENERALLY IN THE MID-UPPER 60S TO AROUND 70
INLAND AND LOW-MID 70S NEAR THE COAST.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
LOW PRESSURE TRACKS NE THROUGH THE OHIO VALLEY THIS MORNING...WHICH
WILL LIFT A WARM FRONT INTO THE MID-ATLANTIC. SHOWERS WITH A FEW
EMBEDDED TSTMS ARE EXPECTED TO ACCOMPANY THE BOUNDARY. AT THIS
TIME...AREAS OF -RA WILL AFFECT SBY THROUGH 14-15Z. THE WARM
FRONT IS PROGGED TO LIFT N OF THE REGION BY THIS AFTERNOON.
SHOWERS/TSTMS ARE EXPECTED TO BECOME WIDESPREAD LATER THIS
AFTERNOON AND EVENING AHEAD OF A COLD FRONT APPROACHING FROM THE
W. A FEW SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING
WIND GUSTS. CONFIDENCE ON TIMING AT INDIVIDUAL TERMINALS IS RATHER
LOW. A MENTION OF THUNDER HAS BEEN INCLUDED AT RIC LATER THIS
AFTERNOON...FOR LINEAR CONVECTION ARRIVING FROM THE W...BUT SCT
ACTIVITY IS POSSIBLE PRIOR TO THIS. THUNDER HAS BEEN INCLUDED AT
ECG AS WELL FOR THE POTENTIAL OF CONVECTION OVER THE CAROLINA
COASTAL PLAIN. THE COLD FRONT SWEEPS THROUGH THE REGION LATER
TONIGHT WITH DRIER CONDITIONS PREVAILING SUNDAY AND MONDAY. A CHC
OF AFTERNOON/EVENING SHOWERS/TSTMS RETURNS TUESDAY AND WEDNESDAY.

&&

.MARINE...
LOW PRESSURE TRACKS ENE THROUGH THE OHIO VALLEY TODAY...THEN RE-
ORGANIZES IN VICINITY OF THE NJ COAST TONIGHT...BEFORE LIFTING NE
OFF THE NEW ENGLAND COAST SUNDAY INTO SUNDAY NIGHT. THE PRESSURE
GRADIENT TIGHTENS THIS MORNING RESULTING IN A SE WIND INCREASING TO
20-25KT OVER THE BAY/OCEAN LATER THIS MORNING INTO THE AFTERNOON.
ADDITIONALLY...3-4FT SEAS EARLY ARE EXPECTED TO BUILD TO 4-6FT N OF
CAPE CHARLES LIGHT...WITH WAVES IN THE BAY BUILDING FROM 2-3FT TO 3-
4FT. FARTHER S...THE ONSET OF SCA CONDITIONS WILL LIKELY WAIT UNTIL
AFTERNOON. THE WIND BECOMES SOUTHERLY LATER THIS AFTERNOON INTO
EVENING AS A COLD FRONT APPROACHES FROM THE W. A FEW SEVERE STORMS
WITH STRONG WIND GUSTS...HAIL...AND POSSIBLE WATERSPOUTS COULD
ACCOMPANY THE FRONTAL PASSAGE. THE WIND BECOMES SW BEHIND THE
FRONT...AND THEN W BY SUNDAY. WIND SPEEDS REMAIN AOA 20KT OVER THE
BAY/OCEAN TONIGHT...WITH SEAS/WAVES 4-5FT/3-4FT. THE WIND THEN
GRADUALLY DIMINISHES BY SUNDAY AFTERNOON. BY EARLY NEXT WEEK...SSW
FLOW IS EXPECTED TO RETURN AS HIGH PRESSURE SETTLES OFF THE
SOUTHEAST COAST...AND LOW PRESSURE LOCATES OVER THE GREAT LAKES.

&&

.TIDES/COASTAL FLOODING...
RAISED CSTL FLOOD ADVSRY FOR AREAS ALG CHES BAY...AT LEWISETTA
VA...CAMBRIDGE AND BISHOPS HEAD MD...FOR ANOMALIES RISING TO 1-1.5
FT ABV NORMAL TNGT. INCRSG SSE WNDS AHEAD OF APPROACHING CDFNT
THROUGH THIS AFTN/EVE XPCD TO BUILD UP WATER INVOF CNTRL CHES
BAY. CURRENT ANOMALIES AVGG ABT 1 FT ABV NRML...AND XPCD TO INCRS
INTO TNGT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...COASTAL FLOOD ADVISORY FROM 10 PM THIS EVENING TO 3 AM EDT
     SUNDAY FOR MDZ021>023.
NC...NONE.
VA...COASTAL FLOOD ADVISORY FROM 10 PM THIS EVENING TO 3 AM EDT
     SUNDAY FOR VAZ077.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR
     ANZ635>638.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT SUNDAY FOR ANZ630>632-634-
     650-652-654.
     SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 6 PM EDT
     SUNDAY FOR ANZ633.
     SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 10 AM EDT
     SUNDAY FOR ANZ656-658.

&&

SYNOPSIS...ALB/JDM
NEAR TERM...ALB/JDM
SHORT TERM...ALB/JDM
LONG TERM...SAM
AVIATION...AJZ
MARINE...AJZ
TIDES/COASTAL FLOODING...AKQ
Hazardous weather outlook, Jun 27, 1:27 PM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
227 PM EDT SAT JUN 27 2015

MDZ025-VAZ099-100-281830-
MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA-
227 PM EDT SAT JUN 27 2015

...TORNADO WATCH 364 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   MODERATE RIP CURRENT RISK.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.
ISOLATED TORNADOES ARE POSSIBLE. IN ADDITION...HEAVY RAINFALL MAY
LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ637-MDZ024-NCZ012>017-030>032-102-VAZ064-075-076-078>090-092-093-
095>098-511>525-281830-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
INLAND WORCESTER-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
CAROLINE-WESTMORELAND-RICHMOND-LANCASTER-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-WESTERN HANOVER-
EASTERN HANOVER-WESTERN CHESTERFIELD-EASTERN CHESTERFIELD-
WESTERN HENRICO-EASTERN HENRICO-WESTERN KING WILLIAM-
EASTERN KING WILLIAM-WESTERN KING AND QUEEN-EASTERN KING AND QUEEN-
WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS-HAMPTON/POQUOSON-
227 PM EDT SAT JUN 27 2015

...TORNADO WATCH 364 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN JAMES RIVER...THE
LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THERE IS AN ENHANCED RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS. ISOLATED TORNADOES ARE POSSIBLE. IN ADDITION...HEAVY
RAINFALL MAY LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ048-060>062-065>069-509-510-281830-
FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-MECKLENBURG-LUNENBURG-
NOTTOWAY-AMELIA-POWHATAN-WESTERN LOUISA-EASTERN LOUISA-
227 PM EDT SAT JUN 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA AND
THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS AN ENHANCED RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS. IN ADDITION... HEAVY RAINFALL MAY LEAD TO LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>023-VAZ077-281830-
DORCHESTER-WICOMICO-SOMERSET-NORTHUMBERLAND-
227 PM EDT SAT JUN 27 2015

...TORNADO WATCH 364 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 3 AM
EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE NORTHERN NECK OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   COASTAL FLOOD ADVISORY.

THERE IS AN ENHANCED RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS. ISOLATED TORNADOES ARE POSSIBLE. IN ADDITION... HEAVY
RAINFALL MAY LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 27, 12:13 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
113 PM EDT SAT JUN 27 2015

NCZ017-VAZ097-098-271800-
WESTERN CURRITUCK-CHESAPEAKE-VIRGINIA BEACH-
113 PM EDT SAT JUN 27 2015

...A STRONG THUNDERSTORM WILL AFFECT FAR NORTHWESTERN CURRITUCK
COUNTY...SOUTHEASTERN CITY OF CHESAPEAKE AND SOUTHWESTERN CITY OF
VIRGINIA BEACH...

AT 112 PM EDT...A STRONG THUNDERSTORM WAS OVER NORTHWEST...OR 10
MILES NORTHEAST OF SOUTH MILLS...MOVING NORTH AT 15 MPH.

WIND GUSTS OF 40 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
VIRGINIA BEACH...GREAT BRIDGE...CHESAPEAKE...PRINCESS ANNE...
NORTHWEST...FENTRESS...MOUNT PLEASANT...PUNGO...HICKORY AND HERBERTS
CORNER.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

STRONG WIND GUSTS ARE POSSIBLE WITH THIS STORM. THESE WIND GUSTS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

LAT...LON 3651 7626 3678 7633 3676 7600 3651 7610
      3650 7625
TIME...MOT...LOC 1712Z 184DEG 15KT 3656 7619

25
Special weather statement, Jun 27, 12:54 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
154 PM EDT SAT JUN 27 2015

VAZ095-097-098-271830-
NORFOLK/PORTSMOUTH-CHESAPEAKE-NORFOLK/PORTSMOUTH-VIRGINIA BEACH-
154 PM EDT SAT JUN 27 2015

...A STRONG THUNDERSTORM WILL AFFECT CITY OF NORFOLK...NORTHEASTERN
CITY OF CHESAPEAKE AND CITY OF VIRGINIA BEACH COUNTIES...

AT 153 PM EDT...A STRONG THUNDERSTORM WAS OVER VIRGINIA WESLEYAN
COLLEGE...MOVING NORTH AT 30 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  OCEAN VIEW AND NORFOLK NAS AROUND 205 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE OCEANA...MOUNT
PLEASANT...OCEANA NAS...PRINCESS ANNE PLAZA...PUNGO...LONDON
BRIDGE...BAYSIDE...GREENBRIER...GALLUPS CORNER AND SIGMA.

STRONG WIND GUSTS ARE POSSIBLE WITH THIS STORM. THESE WIND GUSTS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

LAT...LON 3665 7622 3696 7632 3694 7629 3697 7628
      3697 7627 3691 7618 3691 7616 3693 7617
      3691 7610 3690 7611 3688 7612 3688 7607
      3687 7607 3688 7605 3691 7609 3693 7601
      3668 7597
TIME...MOT...LOC 1753Z 169DEG 25KT 3689 7616

DAP
Special weather statement, Jun 27, 1:22 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
222 PM EDT SAT JUN 27 2015

VAZ095>097-525-271845-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-NORFOLK/PORTSMOUTH-SUFFOLK-
HAMPTON/POQUOSON-
222 PM EDT SAT JUN 27 2015

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT CITY OF PORTSMOUTH...
WESTERN CITY OF NORFOLK...CITY OF SUFFOLK AND NORTHWESTERN CITY OF
CHESAPEAKE...

AT 220 PM EDT...A THUNDERSTORM WITH HEAVY RAIN WAS OVER WESTERN
BRANCH...OR NEAR CHURCHLAND...MOVING NORTH AT 20 MPH.

WIND GUSTS OF 40 TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  DOWNTOWN PORTSMOUTH AROUND 225 PM EDT.
  CHURCHLAND AND DOWNTOWN NORFOLK AROUND 230 PM EDT.
  OLD DOMINION UNIVERSITY AND GHENT AROUND 235 PM EDT.
  PORTSMOUTH AND CRITTENDEN AROUND 240 PM EDT.
  NORFOLK NAS AND FORT MONROE AROUND 245 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE HUNTERSVILLE...
DEANES...WILLOUGHBY SPIT...WARDS CORNER AND HOBSON.

STRONG WIND GUSTS ARE POSSIBLE WITH THIS STORM. THESE WIND GUSTS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING.  IF THE ROAD AHEAD OF YOU IS FLOODED...TURN
AROUND. DRIVING THROUGH FLOODED ROADS IS DANGEROUS AND POTENTIALLY
LIFE THREATENING.

LAT...LON 3675 7630 3675 7650 3692 7653 3692 7652
      3693 7649 3691 7647 3689 7639 3692 7639
      3693 7634 3696 7633 3695 7627 3700 7632
      3700 7631 3701 7632 3702 7630 3699 7630
      3695 7624
TIME...MOT...LOC 1820Z 183DEG 18KT 3681 7642

JFOSTER
Special weather statement, Jun 27, 1:24 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
224 PM EDT SAT JUN 27 2015

VAZ093-095>097-524-525-271900-
ISLE OF WIGHT-NORFOLK/PORTSMOUTH-NEWPORT
NEWS-SUFFOLK-CHESAPEAKE-HAMPTON/POQUOSON-NORFOLK/PORTSMOUTH-SUFFOLK-
HAMPTON/POQUOSON-
224 PM EDT SAT JUN 27 2015

AT 222 PM EDT...A STRONG THUNDERSTORM WAS OVER WESTERN BRANCH...OR
NEAR CHURCHLAND...MOVING NORTH AT 20 MPH.

WIND GUSTS OF 40 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEWPORT NEWS...HAMPTON...CHRISTOPHER NEWPORT UNIVERSITY...HAMPTON
UNIVERSITY...CHURCHLAND...OLD DOMINION UNIVERSITY...DEEP CREEK...
NORFOLK...CHESAPEAKE...PORTSMOUTH...SUFFOLK...NORTHAMPTON...BOWERS
HILL...CRITTENDEN...DRIVER...CRADOCK...WESTERN BRANCH...GHENT...
BEACONSDALE AND NORFOLK NAS.

STRONG WIND GUSTS ARE POSSIBLE WITH THIS STORM. THESE WIND GUSTS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR SOUTHEASTERN
VIRGINIA.

LAT...LON 3675 7656 3700 7655 3696 7649 3694 7649
      3695 7651 3691 7648 3690 7639 3702 7646
      3707 7653 3706 7629 3696 7633 3701 7634
      3696 7641 3692 7635 3698 7630 3696 7630
      3695 7628 3672 7633
TIME...MOT...LOC 1822Z 186DEG 17KT 3682 7644

25
Special weather statement, Jun 27, 1:28 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
228 PM EDT SAT JUN 27 2015

NCZ013-014-VAZ092-093-096-271900-
GATES-HERTFORD-ISLE OF WIGHT-SUFFOLK-SOUTHAMPTON-
228 PM EDT SAT JUN 27 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
HERTFORD...NORTHWESTERN GATES...CITY OF FRANKLIN...SOUTHWESTERN ISLE
OF WIGHT...SOUTHEASTERN SOUTHAMPTON AND SOUTHWESTERN CITY OF SUFFOLK
COUNTIES...

AT 227 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR COMO TO NEAR GATES...AND MOVING
NORTH...NORTHEAST AT 20 MPH.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

UP TO 1 INCH RAINFALL ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  FRANKLIN AROUND 250 PM EDT.
  HOLLAND AND HUNTERDALE AROUND 255 PM EDT.
  WINDSOR...CARRSVILLE AND SEDLEY AROUND 300 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE WALTERS...
RIVERDALE...WYANOKE...LEES MILL...COLLOSSE...DRUM HILL...BOAZ...
RIDDICKSVILLE...CLEOPUS AND DORT.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING.  IF THE ROAD AHEAD OF YOU IS FLOODED...TURN
AROUND. DRIVING THROUGH FLOODED ROADS IS DANGEROUS AND POTENTIALLY
LIFE THREATENING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. IF YOU HEAR
THUNDER...SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3649 7702 3682 7705 3684 7679 3675 7659
      3647 7676
TIME...MOT...LOC 1827Z 201DEG 18KT 3656 7698 3655 7680

LBROWN

The radar

The Norfolk radar (KAKQ), 80 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 2 heavy rain, 1 thunderstorm wind, 1 tornado, 1 flood. Local standard time, as filed.

Funnel Cloud, Chesapeake (C)

When
June 27, 1:28 PM EST
Where
Chesapeake (C) County, Pentress
Reported by
Public
Coordinates
36.700, -76.180

Funnel cloud was sighted just north of Fentress.

Thunderstorm Wind, Virginia Beach (C)

When
June 27, 1:30 PM EST
Where
Virginia Beach (C) County, Princess Anne
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.750, -76.050

Multiple trees were downed south of Interstate 264. One tree was downed on a residence.

Tornado, Hanover

When
June 27, 2:35 PM EST to 2:43 PM EST
Where
Hanover County, 1.18 mi WNW of Atlee to 2.35 mi W of Rural Pt
Rating
EF0
Path length
3.59 mi
Path width
25 yd
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
37.659, -77.438

A weak tornado touched down several times in Hanover county. It began just north and east of the Interstate 295 and Interstate 95 interchange. It then tracked east northeast for about 3.5 miles, crossing Route 301 before lifting and dissipating. Minor damage to tops of trees occurred.

Funnel Cloud, King and Queen

When
June 27, 3:07 PM EST
Where
King and Queen County, 0.88 mi SW of Bruington
Reported by
911 Call Center
Coordinates
37.770, -77.010

Funnel cloud was reported just northwest of Henley Fork.

Heavy Rain, Prince George

When
June 27, 8:00 PM EST
Where
Prince George County, 0.69 mi S of Disputanta
Reported by
NWS Employee
Coordinates
37.120, -77.230

Rainfall amount of 3.70 inches was reported for 24 hour total. Rainfall amount of 3.03 inches was reported during afternoon and evening storms.

Flood, Prince George

When
June 27, 9:00 PM EST to 10:00 PM EST
Where
Prince George County, 0.55 mi W of Prince George to 0.4 mi W of Prince George
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.220, -77.290

There were numerous reports of high water in flood prone areas. Most roads were still passable.

Heavy Rain, Prince George

When
June 27, 10:00 PM EST
Where
Prince George County, 0.88 mi NE of Garysville
Reported by
Mesonet
Coordinates
37.260, -77.140

Rainfall amount of 4.50 inches was reported at James River RAWS.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyThe tornado archive for Virginia, 2015Warnings in Virginia, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590290, 590302, 590305, 590296, 590298, 590287, 590300.